Texas, 2013

Hail and Damaging Wind in Texas, June 21, 2013

June 21, 2013 · NWS LUB · 4 events in 4 counties and zones

Scattered storms developed during the early evening hours along a surface trough axis positioned near the Texas and New Mexico state line. These storms moved and continued to develop into the South Plains and extreme southwestern Texas panhandle as a low level jet developed and increased storm scale organization.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered storms developed during the early evening hours along a surface trough axis positioned near the Texas and New Mexico state line. These storms moved and continued to develop into the South Plains and extreme southwestern Texas panhandle as a low level jet developed and increased storm scale organization. Hail up to half dollar size was reported along with wind gusts of 60 to 65 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 21, 5:52 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 21, 5:52 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
652 PM CDT FRI JUN 21 2013

.UPDATE...
DISTURBANCE EDGING INTO WESTERN NEW MEXICO EXPECTED TO LEAD TO
INCREASING THUNDERSTORMS THROUGH THE EVENING...SHOULD PERSIST
LATER THAN LAST NIGHT. INITIAL ACTIVITY NEAR THE NEW MEXICO BORDER
FAIRLY ISOLATED AND STILL UNCERTAIN HOW MUCH ADDITIONAL DEVELOPMENT
WILL OCCUR...MIXED SIGNALS FROM SHORT-TERM SOLUTIONS. HAIL AND
HIGH WIND THREAT SHOULD TRANSITION TO OUTFLOW DRIVEN STORMS WITH
WIND AND DUST AS PROBABLE ISSUES. SEVERE THUNDERSTORM WATCH VALID
UNTIL 2 AM CDT TONIGHT. RMCQUEEN

&&

.AVIATION...
A FEW ISOLATED THUNDERSTORMS HAVE DEVELOPED NEAR THE TEXAS/NEW
MEXICO STATE LINE AND WILL CONTINUE TO MOVE EAST THIS EVENING.
HOWEVER...CONFIDENCE IS LOW ON WHETHER ANY STORMS WILL AFFECT EITHER
TAF SITE. WINDS WILL PICK UP TOMORROW AFTERNOON AGAIN AND LEAD TO
LIGHT VISIBILITY RESTRICTIONS DUE TO BLOWING DUST.

&&

.PREV DISCUSSION... /ISSUED 316 PM CDT FRI JUN 21 2013/

SHORT TERM...
FORECAST REVOLVES AROUND THUNDER CHANCES LATE THIS AFTERNOON INTO
TONIGHT. THE REGION REMAINS UNDER SOUTHWEST FLOW ALOFT...WITH ONE
NOTABLE SHORTWAVE TROUGH ACROSS THE PANHANDLES EXITING TO THE
NORTHEAST AND ANOTHER AREA OF LIFT SEEN ON WATER VAPOR IMAGERY
APPROACHING THROUGH AZ. WAS CONCERNED THE FIRST WAVE COULD SPARK A
FEW STORMS ACROSS THE EASTERN ZONES THIS AFTERNOON...AS EARLIER RAP
AND HRRR SOLUTIONS SUGGESTED...BUT THEY HAVE NOW BACKED OFF ON THIS
AND WITH WAVE EXITING PROSPECTS FOR THIS ARE LOW. ALTHOUGH WE WILL
BE POSITIONED BETWEEN THE TWO SYNOPTIC AREAS OF FORCING FOR ASCENT
THIS EVENING...STRONG HEATING AND GOOD MOISTURE LEVELS WERE
RESULTING IN STRONG INSTABILITY AND MINIMAL INHIBITION OVER MUCH OF
THE REGION...WITH 19Z MLCAPE VALUES ANALYZED AOA 2500 J/KG FOR MOST
OF THE FA. IN ADDITION...AN AREA OF LOW-LEVEL MOISTURE CONVERGENCE
WAS NOTED FROM THE CENTRAL TEXAS PANHANDLE SOUTHWESTWARD INTO THE
LEE TROUGH ACROSS SOUTHEASTERN NEW MEXICO. UP TO THIS POINT...STORMS
HAVE BEEN CONFINED TO LOCATIONS IMMEDIATELY ALONG AND EAST OF THE
SACRAMENTO MOUNTAINS...BUT EXPECT ADDITIONAL DEVELOPMENT
NORTHEASTWARD FROM THERE UP INTO THE WESTERN/CENTRAL PANHANDLE
THROUGH LATE THIS AFTERNOON. THE ACTIVITY MAY TRY AND CONGEAL
SOMEWHAT AS IT MOVES EASTWARD ACROSS THE CAPROCK THIS
EVENING...PERHAPS MAKING IT INTO THE ROLLING PLAINS LATER
TONIGHT...THOUGH IT SHOULD BE WANING IN INTENSITY BY LATE EVENING.
EARLY ON...STRONG INSTABILITY AND WEAK TO MODEST WIND SHEAR WILL
SUPPORT A SEVERE THREAT WITH LARGE HAIL...DAMAGING WINDS...LOCALLY
HEAVY RAIN AND THE PROSPECTS FOR BLOWING DUST. HAVE EXPANDED CHANCE
POPS TO ENCOMPASS NEARLY THE ENTIRE SOUTHERN PANHANDLE AND SOUTH
PLAINS THROUGH 06Z BEFORE DROPPING POPS BELOW 15 PERCENT AFTER 06Z.

TEMPERATURES TONIGHT WILL BE MILD AS MOIST SOUTHERLY LOW-LEVEL FLOW
CONTINUES AND HAVE GONE WITH TEMPERATURES SIMILAR TO WHAT WE SAW
THIS MORNING.

TOMORROW WILL BRING ANOTHER HOT DAY WITH LITTLE CHANGE IN THE
OVERALL PATTERN. STRONG DAYTIME HEATING...WITH HIGHS IN THE MIDDLE
90S AND SUFFICIENT MOISTURE...COMBINED WITH CONVERGENCE ALONG A SFC
TROUGH/DRYLINE WILL BRING ANOTHER THREAT OF STRONG/SEVERE
STORMS...FAVORING THE WESTERN ZONES INITIALLY IN THE LATE AFTERNOON
HOURS...THEN EXPANDING EAST.

LONG TERM...
MAIN ISSUE TODAY IS TIMING TRANSITION FROM AFTN THUNDERSTORM
REGIME ACROSS THE WRN ZONES TO HOT AND DRY AREAWIDE. 12Z MODEL
RUNS NOW A BIT SLOWER IN REPLACING THE WRN CONUS UPPER TROUGH WITH
AN AMPLIFYING RIDGE. IT NOW LOOKS LIKE THE LEE SFC TROUGH COULD
REMAIN ACTIVE INTO MONDAY WITH SWLY FLOW ALOFT BEFORE THAT RIDGE
AMPLIFICATION BEGINS OVER THE SRN ROCKIES. THAT SHOULD FINALLY
SHUT PRECIPITATION DOWN OVER THE AREA. AS A RESULT HAVE EXTENDED
SLIGHT CHANCE MENTION INTO MONDAY AFTN AND EVENING. TEMPS WILL
THEN WARM AS THE RIDGE BUILDS OVER THE ROCKIES AND LOW LEVELS DRY
OUT A BIT...WITH HIGH TEMPS LIKELY APPROACHING 10F WARMER THAN
NORMAL BY WEDNESDAY AND THURSDAY. WILL END WITH MENTION OF AN
OUTSIDE SHOT OF PRECIP REENTERING THE PICTURE TOWARD FRIDAY AS
NORTHERLY MID TO UPPER FLOW OVER THE PLAINS COULD SEND A COLD
FRONT AND/OR UPPER DISTURBANCE TOWARD THE FCST AREA. FOR NOW THAT
POSSIBILITY TOO REMOTE TO ADD TO FCST.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        64  93  63  94  63 /  30  20  20  20  20
TULIA         66  94  66  96  67 /  30  20  20  20  20
PLAINVIEW     68  93  68  95  68 /  30  20  20  20  20
LEVELLAND     69  93  68  93  69 /  30  20  20  20  20
LUBBOCK       73  93  70  96  69 /  30  10  20  20  20
DENVER CITY   67  95  68  96  69 /  30  20  20  20  20
BROWNFIELD    70  94  68  95  70 /  30  20  20  20  20
CHILDRESS     72  97  70  97  70 /  20  10  10  10  10
SPUR          72  95  71  95  70 /  20  10  10  10  10
ASPERMONT     73  97  72  97  71 /  20  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/99/01
Hazardous weather outlook, Jun 21, 10:30 AM CST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT FRI JUN 21 2013

TXZ021>044-221630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1130 AM CDT FRI JUN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
ENTIRE AREA THIS AFTERNOON INTO THIS EVENING. A FEW OF THESE
THUNDERSTORM COULD BECOME SEVERE...WITH THE GREATEST THREAT FOR
SEVERE WEATHER BEING ACROSS THE SOUTHERN TEXAS PANHANDLE INTO THE
SOUTH PLAINS LATE THIS AFTERNOON INTO THIS EVENING. PRIMARY
THREATS WILL INCLUDE GOLF BALL SIZE HAIL AND DAMAGING WINDS TO 65
MPH. IN ADDITION...STRONG TO SEVERE WINDS MAY BE POSSIBLE WITH ANY
DECAYING THUNDERSTORM ACTIVITY LATE TONIGHT INTO EARLY SATURDAY
MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL BRING A CHANCE OF LARGE
HAIL AND DAMAGING WINDS SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON INTO THIS EVENING.

In the hours before

Special weather statement, Jun 21, 6:40 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
740 PM CDT FRI JUN 21 2013

TXZ034-220100-
HOCKLEY-
740 PM CDT FRI JUN 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR HOCKLEY  COUNTY...

AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTH OF LEVELLAND...MOVING NORTHEAST AT
15 MPH.

NICKEL SIZE HAIL...WINDS UP TO 55 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3383 10238 3382 10209 3361 10208 3349 10244
      3375 10250
TIME...MOT...LOC 0040Z 244DEG 12KT 3371 10235

JDV
Special weather statement, Jun 21, 7:01 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
801 PM CDT FRI JUN 21 2013

TXZ034-220115-
HOCKLEY-
801 PM CDT FRI JUN 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR HOCKLEY  COUNTY...

AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF LEVELLAND...MOVING EAST AT
15 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...CONTINUOUS CLOUD TO GROUND
LIGHTNING...HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3383 10210 3350 10208 3350 10239 3382 10244
TIME...MOT...LOC 0101Z 257DEG 13KT 3365 10231

JDV

The radar

The Lubbock radar (KLBB), 34 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hockley

When
June 21, 7:21 PM CST
Where
Hockley County, 1 mi N of Smyer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.594, -102.170

A Skywarn spotter reported quarter size hail near Smyer.

Thunderstorm Wind, Parmer

When
June 21, 7:25 PM CST
Where
Parmer County, 2 mi NE of Friona
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.651, -102.705

A Texas Tech University West Texas Mesonet site in Friona measured a 63 mph wind gust.

Hail, Yoakum

When
June 21, 7:35 PM CST
Where
Yoakum County, 0.58 mi E of Bronco
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.250, -103.040

A trained spotter reported quarter size hail near Bronco.

Hail, Terry

When
June 21, 9:22 PM CST to 9:34 PM CST
Where
Terry County, 0.58 mi E of Brownfield
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
33.180, -102.270

An Emergency Manager and public citizens observed quarter to half dollar size hail in Brownfield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447626, 447627, 447628, 447629.